Logan Steiner, an 18-year-old boy from Ohio, died recently, just days before he would have graduated from high school, due to an overdose of caffeine powder. He is suspected to have consumed this powder before a workout.
Many individuals who are trying to lose weight consume caffeine powder as a dietary supplement, and because it is sold as such, the dangerous substance is exempt from serious federal regulations. Now, however, the Food and Drug Administration is investigating several caffeine products, such as energy shots and certain candies.
“They’re starting to latch onto the powders more because they see it as a more potent way to lose weight,” Dr. Robert Glatter, an emergency physician at Lenox Hill Hospital, said of caffeine powder users, as reported by the Associated Press.
What these dieters might not realize is just how much caffeine the powder contains. One teaspoon of the powder contains the same amount of caffeine as does about 25 cups of coffee; this amount can be fatal.
Glatter reported having witnessed several young individuals arrive at the hospital with rapid heart rates from the caffeine powder. Other symptoms may include seizures or vomiting.